What is naloxone?
Naloxone (also known as Narcan® or Kloxxado®) is a life-saving medication designed to reverse or block opioid overdoses.
Who is at risk for opioid overdose?
Anyone who is currently taking opioids has the potential to experience an opioid overdose. This includes friends, family members, or children, who may access opioids and use them intentionally or unintentionally. Opioid overdoses can occur with both legal prescription opioids and illicit opioid drugs such as heroin and fentanyl. Opioid overdoses are the leading cause of accidental death in the United States.
Recognizing signs of overdose
Signs of an overdose may include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to do if you witness a potential overdose
If you think you are witnessing an opioid overdose you can administer naloxone and potentially save a life.
If you witness an overdose, follow these steps:
- Call 911.
- Administer naloxone.
- Keep the person experiencing the overdose awake and breathing.
- To prevent choking, roll the affected person on their side.
- Stay with the person until emergency services arrive.
Maryland’s Good Samaritan Law protects people assisting in an emergency overdose situation from arrest, as well as prosecution, for certain crimes.